Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Birmingham, AL

July 5, 2013Marion County, Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 5, 2013, 7:39 PM CDT for Marion County, Winston County, Alabama. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 7:39 PM CDT (00:39 UTC)
Expired
Jul 6, 2013, 1:30 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:45 PM CDTFLASH FLOOD3 S Lake Buttahatchee, ALAPPROXIMATELY SIX TO EIGHT INCHES OF WATER FLOWING ACROSS PORTIONS OF COUNTY ROAD 70 AND ALSO COUNTY ROAD 46 NEAR BRILLIANT.
Jul 5, 8:45 PM CDTFLASH FLOOD1 Sw Haleyville, ALREPORT OF UP TO A COUPLE FEET OF WATER COVERING HWY 13 AT DIME RD.
Jul 5, 9:30 PM CDTFLASH FLOOD2 Ssw Haleyville, ALMUD SLIDES REPORTED ALONG ALABAMA AVENUE NEAR THE OLD TEXTILE PLANT. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WGUS54 KBMX 060039
FFWBMX
ALC093-133-060630-
/O.NEW.KBMX.FF.W.0027.130706T0039Z-130706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
  WESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 130 AM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE INDICATED AN AREA OF 
VERY   HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATES SHOW THREE TO FOUR INCHES HAS FALLEN OVER SOME AREAS 
WITHIN THE PAST TWO HOURS. AN ADDITIONAL ONE TO TWO INCHES IS 
POSSIBLE OVER THE ENXT COUPLE OF HOURS. THE HEAVY RAINFALL COULD 
LEAD TO LOCALIZED FLASH FLOODING IN URBAN AND LOW-LYING AREAS AS 
WELL AS AREAS OF POOR DRAINAGE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HALEYVILLE...LYNN...WINFIELD...ASHBANK...ASHRIDGE...BRILLIANT...
  BRINN...DOUBLE SPRINGS...GLEN ALLEN...GU-WIN...GUIN...HACKLEBURG...
  LAKE BUTTAHATCHEE...NEEDMORE AND WINSTON FREE STATE BARN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3430 8739 3400 8740 3400 8764 3391 8764
      3392 8795 3402 8795 3402 8796 3432 8793

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:33 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 6:33 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT FRI JUL 5 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

WE'RE SEEING MORE OF THE SAME TODAY IN TERMS OF THE WIDESPREAD
DEVELOPMENT OF SHOWERS AND STORMS ACROSS CENTRAL ALABAMA. THE LARGE
UPPER TROUGH AND ASSOCIATED CLOSED LOW CONTINUES TO DIG TO OUR
NORTHWEST...WHILE THE BERMUDA HIGH TO OUR EAST REMAINS IN PLACE.
SURFACE ANALYSIS EARLY THIS AFTERNOON DEPICTS SURFACE RIDGING TRYING
TO NOSE INTO EASTERN ALABAMA FROM NORTHERN GEORGIA. SOUTHEASTERLY
WINDS IN RESPONSE TO THE RIDGING HAVE CONTINUED TO TRANSPORT A VERY
TROPICAL AIRMASS INTO THE SOUTHEAST WITH PWATS CURRENTLY 2 INCHES OR
ABOVE BASED ON THE LATEST RAP ANALYSIS. THE 12Z KBMX RAOB THIS
MORNING ACTUALLY PRESENTED A LITTLE MORE INSTABILITY THAN WE
OBSERVED YESTERDAY DUE TO A BIT OF DRY AIR WORKING IN ALOFT JUST
ABOVE 600MB. THIS INCREASE IN INSTABILITY HAS HELPED TO DEVELOP SOME
THUNDERSTORMS TODAY...ESPECIALLY ACROSS THE WESTERN TIER OF
COUNTIES. STILL...WE HAVE NOT SEEN SOLID COVERAGE OF RAIN FOR MOST
LOCATIONS TODAY MOST LIKELY DUE TO ALL OF THE CONVECTION THAT HAS
DEVELOPED ALONG THE GULF COAST THAT MAY BE CUTTING US OFF A BIT.
STILL...THE AMPLE AMOUNTS OF SYNOPTIC LIFT WILL CONTINUE TO PRODUCE
NUMEROUS SHOWERS AND STORMS THROUGHOUT THE AFTERNOON AND EVENING.

ALSO OF NOTE...THE SOUTHEASTERLY FLOW AT THE SURFACE HAS HELPED TO
PRODUCE EASTERLY WAVES/OUTFLOW BOUNDARIES THAT ARE MOVING
NORTHWESTERLY ACROSS SOUTHERN GEORGIA. THOSE BOUNDARIES WILL
CONTINUE TO MOVE INTO OUR SOUTHEASTERN COUNTIES OVER THE NEXT FEW
HOURS AND SHOULD HELP TO DEVELOP ADDITIONAL HEAVY SHOWERS AND STORMS
THROUGH THIS EVENING. WE WILL CONTINUE TO HIGHLIGHT THE THREAT FOR
FLASH FLOODING THROUGH SUNDAY MORNING AS ANY BAND THAT SETS UP COULD
PRODUCE RAINFALL RATES OF AT LEAST 1 TO 2 INCHES PER HOUR. ALWAYS
REMEMBER...IF YOU SEE WATER COVERING A ROADWAY TO TURN
AROUND...DON'T DROWN!

56/GDG

FOR THE REST OF THE PERIOD WE WILL CONTINUE TO SEE THE SAME WET
PATTERN THROUGH AT LEAST SUNDAY MORNING AND POTENTIALLY INTO
SUNDAY AFTERNOON AS THE TROUGH REMAINS OVER THE AREA DUE TO THE
OMEGA BLOCK CURRENTLY IN PLACE ACROSS THE CONUS AT THIS TIME.

THIS BLOCKING PATTERN FINALLY BEGINS TO PIVOT OUT AS THE RIDGE
BUILDS IN THE WEST. THIS WILL GET THE UPPER LOW THAT HAS BEEN
PARKED OVER MISSOURI TO FINALLY START MOVING EAST. ONCE THIS LOW
CAN MOVE EAST...OUR RAIN CHANCES WILL REDUCE DRAMATICALLY AND PUT
CENTRAL ALABAMA BACK INTO MORE OF SUMMERTIME PATTERN BY THE FIRST
OF THE WEEK. WARM AFTERNOONS AND SCATTERED THUNDERSTORMS DURING
THE PEAK HEATING OF THE DAY.

HOWEVER...JUST AS WE GET BACK INTO THE GROOVE OF THINGS ANOTHER
WRINKLE COMES ALONG IN THE FORM A TUTT MOVING ACROSS THE GULF OF
MEXICO. AT THE SAME TIME A FRONTAL SYSTEM IS MOVING SOUTH...SO WE
WILL SEE THE LOW BEGIN TO INTERACT THE TROUGH. MODELS DIFFER ON
THE AMOUNT OF MOISTURE THAT MAKES IT INTO THE AREA...BUT CHANCES
WILL BEGIN TO GO BACK UP ABOVE CLIMO BY WEDNESDAY. WITH TIMING AND
UNCERTAINTY THIS FAR OUT...WENT WITH HIGH CHANCE BUT WOULD EXPECT
THESE NUMBERS TO INCREASE OVER THE NEXT FEW DAYS.

16

&&

.AVIATION...
00Z TAF DISCUSSION.

THE PATTERN FROM THE LAST COUPLE OF DAYS WILL CONTINUE THROUGH
SATURDAY. LOOK FOR SCATTERED SHOWERS THRU THE OVERNIGHT PERIOD
WITH CIGS LOWERING TO IFR. THEN AN INCREASE IN RAIN/TSTORM COVERAGE
DURING THE DAY SATURDAY WITH CIGS IMPROVING SLIGHTLY TO MVFR.
THERE WILL ALMOST CERTAINLY BE FLUCTUATIONS IN CIG HEIGHTS THRU
PORTIONS OF THE PERIOD...AND ON AND OFF VFR CONDITIONS ARE LIKELY
SATURDAY. E/SE WINDS BELOW 10 KTS WILL PREVAIL.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jul 5, 6:38 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT FRI JUL 5 2013

ALZ011>015-017>050-062345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
638 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAINFALL WILL CONTINUE TONIGHT AS A TROPICAL AIRMASS
REMAINS IN PLACE ACROSS THE AREA. DUE TO THE PREVIOUS HEAVY
RAINFALL...FLASH FLOODING IS POSSIBLE IF ANY PERSISTENT HEAVIER RAIN
BANDS DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

CONTINUED HEAVY RAINFALL ACROSS CENTRAL ALABAMA WILL LEAD TO
ADDITIONAL FLASH FLOODING POTENTIAL SATURDAY AND POSSIBLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:06 PM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Jul 5, 7:46 PM CDTAreal Flood AdvisoryBMXFayette, Lamar3 hr
Jul 6, 11:34 AM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery116 min
Jul 6, 2:42 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne2 hr
Jul 6, 2:59 PM CDTAreal Flood AdvisoryBMXClay, Talladega2 hr
Jul 6, 3:39 PM CDTSpecial Weather StatementBMXRandolph36 min
Jul 6, 3:59 PM CDTAreal Flood AdvisoryBMXChambers, Lee, Tallapoosa2 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.